Alert archive / Kansas / Areal Flood Warnings in 2016

Areal Flood Warning 84, NWS Wichita, KS

July 6, 2016Barton County, Kansas

NWS Wichita, KS issued this areal flood warning at Jul 6, 2016, 2:34 AM CDT for Barton County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 2016, 2:34 AM CDT (07:34 UTC)
Expired
Jul 6, 2016, 8:30 AM CDT
In force
6 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

County Barton County, KS

The radar

The Dodge City radar (KDDC), 133 km from the middle of the area, began a volume at 07:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at Jul 5, 11:35 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 5, 11:35 PM CDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1135 PM CDT TUE JUL 5 2016

.UPDATE...
Issued at 854 PM CDT Tue Jul 5 2016

Some challenges this evening on convective trends just northwest of
the forecast area and potential for some of this activity to make
inroads across central Kansas overnight. 00z RAOB showed H7 temps
around 14C with mid-level baroclinic zone expected to increase a bit
over central Kansas overnight. Low level airmass remains very moist
and unstable with elevated CAPE values over 3000 j/kg over
central Kansas. Increasing moisture transport on strengthening low
level jet may be sufficient to sustain current developing storm
clusters as they move toward central Kansas overnight despite
rather warm mid-levels. The past couple runs of the RAP and HRRR
show varying support for such development into western portions of
the Wichita forecast area by midnight. As such will tweak POPs a
bit to add mention into south central Kansas and increase a bit
further north into central Kansas.

KED

&&

.SHORT TERM...(This evening through Friday night)
Issued at 330 PM CDT Tue Jul 5 2016

Still expecting some convective development late this
afternoon/early evening over sw Nebraska/far nw KS. This activity
is expected to track east/southeast overnight along the mid level
temp gradient with the southern extent of convection still the
main challenge tonight. Will stay with the thinking that
locations generally along and north of I-70 will have the highest
storm chances tonight along with the northeast fringes of our
forecast area. Some of this activity may linger over se KS into
Wed morning. 850-700mb temps will continue to warm for Wed which
will increase capping and also allow above normal temps to
continue. Ran with another heat advisory for Wed for the same
general areas that were affected today. Even though confidence is
high that dewpoints will mix out more than today, warmer temps
should make up for this, still resulting in heat indices at or
greater than 105.

Models continue to agree on a shortwave tracking across the
northern Plains Wed night into Thu. This will push a cold front
down into the central Plains and will extend generally along the
KS Turnpike by 00z Fri. Will leave storm chances out for now with
the thinking capping will hold with the better convective chances
remaining northeast of the forecast area. Will linger some small
storm chances Thu night into Fri over mainly southern KS as mid
level temps slightly cool. Still looks like the best storm chances
through the next several days will be Fri night when the mid
level baroclinc zone bisects the forecast area with good flow
along the boundary which should result in elevated convection Fri
night into Sat morning.

.LONG TERM...(Saturday through Tuesday)
Issued at 330 PM CDT Tue Jul 5 2016

ECMWF and GFS continue to agree on a trough digging over the NW
CONUS resulting in ridging over the Rockies into the Plains. This
feature will move into the northern high Plains Mon. Will hold
onto some storm chances Sat through Mon before 700mb temps climb
into the teens. Storm chances through this period will be
predicated on weak impulses moving out of the southwest CONUS
which at this point are hard to pin down. So confidence is very
low at this point.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1135 PM CDT Tue Jul 5 2016

Strong to severe convection looks to impact parts of central
and perhaps south central Kansas in the first few hours of the
forecast valid period as a developing MCS tracks southeast over
the area. Expect a period of IFR VSBYS and strong/gusty outflow
winds. Otherwise expect a prevailing south wind again during
Wednesday and VFR conditions.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    76  99  77 100 /  30  10  10  10
Hutchinson      74  98  75 100 /  40  10  10  10
Newton          75  98  76  99 /  30  10  10  10
ElDorado        75  98  77  98 /  30  10  10  10
Winfield-KWLD   77  99  78 100 /  20  10  10  10
Russell         71  98  71  99 /  70  10  10  10
Great Bend      71  98  73 100 /  60  10  10  10
Salina          75  98  76 100 /  40  10  10  10
McPherson       74  98  75  99 /  50  10  10  10
Coffeyville     78  97  79  97 /  20  20  10  10
Chanute         76  95  78  96 /  20  20  10  10
Iola            76  95  77  96 /  30  20  10  10
Parsons-KPPF    77  96  78  97 /  20  20  10  10

&&

.ICT Watches/Warnings/Advisories...
Heat Advisory from noon to 8 PM CDT Wednesday for KSZ049-051>053-
067>072-082-083-091>096-098>100.

&&

UPDATE...KED
SHORT TERM...RBL
LONG TERM...RBL
AVIATION...KED
Hazardous weather outlook, Jul 5, 11:57 PM CDT, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1157 PM CDT TUE JUL 5 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-070115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1157 PM CDT TUE JUL 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS OVER CENTRAL KANSAS WILL TRACK SOUTHEAST INTO SOUTH
CENTRAL AND PORTIONS OF EASTERN KANSAS LATE TONIGHT. A FEW SEVERE
STORMS WILL BE POSSIBLE OVER CENTRAL AND SOUTH CENTRAL KANSAS
CAPABLE OF 60 TO 70 MPH DOWN-BURST WINDS AND QUARTER SIZED HAIL.
LOCALLY HEAVY RAINFALL CAN BE EXPECTED WITH ANY STORMS OVERNIGHT.

A FEW FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF MAINLY SOUTH
CENTRAL KANSAS...DUE TO THE WIDESPREAD HEAVY RAINFALL OVER THE JULY
4TH WEEKEND.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

RIVER FLOODING WILL CONTINUE ALONG THE ARKANSAS RIVER AND COW CREEK
INTO THE WEEKEND WITH THE LITTLE ARKANSAS AND WALNUT RIVERS FALLING
BELOW FLOOD STAGE BY WEDNESDAY EVENING. SEE LATEST RIVER FOOD
WARNINGS FOR ADDITIONAL DETAILS.

TEMPERATURES IN THE UPPER 90S AND HIGH HUMIDITY WILL RESULT IN
AFTERNOON HEAT INDICES CLIMBING INTO THE 105 DEGREE RANGE ONCE
AGAIN ON WEDNESDAY AND THURSDAY. SEE LATEST HEAT ADVISORY FOR
ADDITIONAL DETAILS. ABOVE NORMAL TEMPERATURES AND HIGH HUMIDITY
WILL KEEP AFTERNOON HEAT INDICES NEAR THE CENTURY MARK THROUGH THE
WEEKEND FOR MUCH OF THE AREA.

STORM CHANCES WILL REMAIN IN THE FORECAST FOR THURSDAY NIGHT
THROUGH SUNDAY ALTHOUGH THE CHANCES OF ORGANIZED SEVERE STORMS
REMAINS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Local storm report, Jul 6, 1:46 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
146 AM CDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 AM     TSTM WND GST     MCPHERSON AIRPORT       38.35N 97.69W
07/06/2016  M61 MPH          MCPHERSON          KS   AWOS

&&

VJP
Local storm report, Jul 6, 1:54 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
154 AM CDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     TSTM WND GST     LINDSBORG               38.57N 97.67W
07/06/2016  M73.00 MPH       MCPHERSON          KS   BROADCAST MEDIA

            KAKE REPORTS A MEASURED 73 MPH WIND GUST AT SMOKY VALLEY
            MIDDLE SCHOOL.

0150 AM     TSTM WND GST     SOUTH HUTCHINSON        38.03N 97.94W
07/06/2016  E60.00 MPH       RENO               KS   EMERGENCY MNGR

            EMERGENCY MANAGER ESTIMATES 50 TO 60 MPH WINDS.

&&

VJP
Local storm report, Jul 6, 2:02 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
202 AM CDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     TSTM WND DMG     LINDSBORG               38.57N 97.67W
07/06/2016                   MCPHERSON          KS   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS TREE LIMBS OF 4 INCHES IN
            DIAMETER ARE DOWN AT SECOND AND STATE STREET. TIME IS
            BASED ON OTHER REPORT.

&&

VJP
Special weather statement, Jul 6, 2:12 AM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
212 AM CDT WED JUL 6 2016

KSZ047-060745-
BARTON KS-
212 AM CDT WED JUL 6 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN BARTON COUNTY IN CENTRAL KANSAS...

* UNTIL 245 AM CDT

* AT 209 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR ALBERT...OR 8 MILES SOUTHEAST
  OF SHAFFER...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM ALONG WITH VERY HEAVY RAINFALL.

* LOCATIONS IMPACTED INCLUDE...
  GREAT BEND...HOISINGTON...PAWNEE ROCK...ALBERT...OLMITZ...
  GREAT BEND AIRPORT AND CHEYENNE BOTTOMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3853 9903 3852 9859 3826 9862 3826 9903
      3833 9904
TIME...MOT...LOC 0709Z 273DEG 22KT 3841 9896

DARMOFAL
Local storm report, Jul 6, 2:27 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
227 AM CDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 AM     TSTM WND GST     MAIZE                   37.77N 97.46W
07/06/2016  M57 MPH          SEDGWICK           KS   PUBLIC

            REPORT VIA TWITTER

&&

VJP
Local storm report, Jul 6, 2:28 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
228 AM CDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 AM     HAIL             GODDARD                 37.66N 97.58W
07/06/2016  E0.88 INCH       SEDGWICK           KS   FIRE DEPT/RESCUE

&&

VJP

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 12:00 AM CDTSevere Thunderstorm WarningICTBarton45 min
Jul 6, 12:04 AM CDTSpecial Weather StatementICTRussell26 min
Jul 6, 12:24 AM CDTSevere Thunderstorm WarningICTRussell51 min
Jul 6, 12:31 AM CDTSevere Thunderstorm WarningICTLincoln44 min
Jul 6, 12:38 AM CDTSevere Thunderstorm WarningICTBarton52 min
Jul 6, 1:00 AM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Reno, Rice, Saline45 min
Jul 6, 1:23 AM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Marion, Reno, Saline52 min
Jul 6, 2:04 AM CDTSevere Thunderstorm WarningICTButler, Chase, Harvey, Marion, Sedgwick56 min
Jul 6, 2:12 AM CDTSpecial Weather StatementICTBarton33 min
Jul 6, 2:29 AM CDTSevere Thunderstorm WarningICTButler, Cowley, Sedgwick, Sumner31 min
Jul 6, 2:50 AM CDTSpecial Weather StatementICTReno25 min
Jul 6, 2:58 AM CDTSpecial Weather StatementICTButler32 min
Jul 6, 3:26 AM CDTSpecial Weather StatementICTButler, Greenwood64 min
Jul 6, 3:48 AM CDTSevere Thunderstorm WarningICTChautauqua, Cowley, Elk, Greenwood, Montgomery, Wilson57 min
Jul 6, 4:26 AM CDTSpecial Weather StatementICTKingman, Sedgwick64 min
Jul 6, 4:31 AM CDTSevere Thunderstorm WarningICTAllen, Labette, Montgomery, Neosho, Wilson, Woodson44 min
Jul 6, 4:47 AM CDTSpecial Weather StatementICTCowley, Sumner58 min
Jul 6, 5:18 AM CDTSpecial Weather StatementICTChautauqua, Elk42 min
Jul 6, 5:22 AM CDTSpecial Weather StatementICTLabette38 min
Jul 6, 6:14 AM CDTSpecial Weather StatementICTChautauqua, Labette, Montgomery, Neosho31 min
Jul 6, 2:18 PM CDTAreal Flood WarningICTHarvey24 hr
Jul 6, 2:45 PM CDTAreal Flood WarningICTReno24 hr

Nearby

Areal Flood Warnings in Kansas, 2016Every areal flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.